Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 171, NWS Grand Forks, ND

August 10, 2016Ransom County, Sargent County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 10, 2016, 11:41 AM CDT for Ransom County, Sargent County, North Dakota. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2016, 11:41 AM CDT (16:41 UTC)
Expired
Aug 10, 2016, 12:45 PM CDT
In force
64 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Ransom County, ND, Sargent County, ND

The radar

The Aberdeen radar (KABR), 101 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 11:58 AM CDTHAIL 1.52 Nne Stirum, NDHAIL FROM PENNY TO PING PONG BALL SIZED COVERING THE GROUND.
Aug 10, 12:03 PM CDTHAIL 1.256 Ene Gwinner, ND
Aug 10, 12:12 PM CDTHAIL 0.88Milnor, NDDIME TO NICKEL SIZED HAIL. REPORTED AND VIDEO POSTED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.7

Open this sounding in Storm Lab

The text

As transmitted.

660 
WUUS53 KFGF 101641
SVRFGF
NDC073-081-101745-
/O.NEW.KFGF.SV.W.0171.160810T1641Z-160810T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1141 AM CDT WED AUG 10 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RANSOM COUNTY IN SOUTHEASTERN NORTH DAKOTA...
  NORTHERN SARGENT COUNTY IN SOUTHEASTERN NORTH DAKOTA...

* UNTIL 1245 PM CDT

* AT 1141 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER STIRUM...OR
  26 MILES NORTH OF BRITTON...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  FORMAN AROUND 1145 AM CDT. 
  GWINNER AROUND 1155 AM CDT. 
  MILNOR AROUND 1210 PM CDT. 
  DE LAMERE AROUND 1220 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4607 9793 4626 9794 4648 9732 4615 9728
TIME...MOT...LOC 1641Z 241DEG 27KT 4618 9777 

HAIL...1.25IN
WIND...60MPH
 
$$

GUST
1 follow-up statement
461 
WWUS53 KFGF 101717
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1217 PM CDT WED AUG 10 2016

NDC073-081-101745-
/O.CON.KFGF.SV.W.0171.000000T0000Z-160810T1745Z/
RANSOM ND-SARGENT ND-
1217 PM CDT WED AUG 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHEASTERN RANSOM AND NORTHEASTERN SARGENT COUNTIES...

AT 1216 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MILNOR...OR
37 MILES NORTH OF BRITTON...MOVING NORTHEAST AT 20 MPH. THIS STORM
HAS PRODUCED PING PONG BALL SIZED HAIL NORTH OF STIRUM.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  DE LAMERE AROUND 1230 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4621 9765 4626 9778 4648 9732 4620 9730
TIME...MOT...LOC 1716Z 246DEG 19KT 4630 9745 

HAIL...1.75IN
WIND...60MPH
 
$$
GUST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 10:19 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 10, 10:19 AM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1019 AM CDT WED AUG 10 2016

.UPDATE...
Issued at 1019 AM CDT Wed Aug 10 2016

Only minor changes planned to the forecast at this point. Did
lower pcpn chances through the rest of the morning into the early
afternoon, as there are only some spotty showers out there right
now. Do plan on updating the ESF (Hydrologic Outlook) product that
was issued yesterday. Areas along and south of Interstate 94
received the heaviest amounts of rain overnight, and would be most
susceptible to additional problems from any further rain.

&&

.SHORT TERM...(Today and tonight)
Issued at 300 AM CDT Wed Aug 10 2016

Main concerns will be severe threat/heavy rain potential. Surface
low currently over the far SE corner of Mt. adjoining E-W warm
front extends eastward across N SD. Strongest radar returns north
of boundary across far southern tier counties and will monitor
rain amounts this morning. Otherwise during the day warm front is
expected to lift northward to roughly the I94/highway 200 corridor
by mid day and surface low should be located over central ND.
Potent zone of warm advection vcnty boundary may keep convection
ongoing to a degree today. Questions remain on severe potential.
Airmass will be very unstable along and south of boundary and
models hinting that current MCS may push east enough so that some
solar possible. If so severe potential certainly there. Heavy rain
threat more in question. This will depend on degree of
afternoon/evening development and where boundary ends up. Model
guidance not pin-pointing any particular area for big problems so
may have to monitor for local problems as convection gets going.
At this point not enough confidence to raise any flood headlines.
With precipitable h20 values of 2.00 inches pooling along front
the threat is viable and will need to monitor. Another day of
sharp thermal contrast with boundary draped across the fa.

Convection will gradually propagate eastward as low level jet
veers westerly and forcing shifts eastward. Severe/heavy rain
potential will continue but shift mainly into Mn mid evening on.

.LONG TERM...(Thursday through Tuesday)
Issued at 300 AM CDT Wed Aug 10 2016

Lingering rain should end across the east Thursday am. Afternoon
development across the east will depend on far east cold front
gets. For now will keep some low pops going as some guidance keeps
front over the eastern counties. Temperatures will hinge on cloud
cover but column does not cool off significantly so a chance for
average values.

Cold advection pushes in later Thursday night through Friday for
cooler temperatures. Could see some showers continuing over the
far ne closer to exiting upper low.

Long wave upper ridge over central/northern Canada will move east
while long wave trough over eastern Hudson Bay also shifts east over
the north Atlantic. By the end of the period zonal flow was across
southern Canada. Short wave trough forecast across Ontario at the
beginning of the period. Another short wave trough is expected about
Tue with the ECMWF faster and with a higher amplitude solution than
the GFS. Will blend models.

High temperatures were increased a degree for Sat, one or two
degrees for Sun, and little change for Mon and Tue compared to
yesterdays forecast package.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 642 AM CDT Wed Aug 10 2016

Main challenge was to determine best potential for T at taf sites
through the period. Still some spotty T this morning but best
overall chances will be aft 18z at all northern sites. Duration
and coverage uncertain at this point so updates today likely. Some
guidance bringing in sub-VFR cigs to the DVL TAF this evening
otherwise VFR except with stronger storms.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Voelker
LONG TERM...Hoppes/Voelker
AVIATION...Voelker
Hazardous weather outlook, Aug 10, 6:56 AM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
656 AM CDT WED AUG 10 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
656 AM CDT WED AUG 10 2016

...SEVERE STORMS AND HEAVY RAIN POSSIBLE AGAIN TODAY INTO
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF SEVERE STORMS IS POSSIBLE AGAIN THIS AFTERNOON
INTO TONIGHT AS AN AREA OF LOW PRESSURE CROSSES THE REGION. SPOTTY
THUNDERSTORMS WILL LIKELY CONTINUE DURING THE DAY HOWEVER THE BEST
POTENTIAL FOR STRONGER STORMS WILL BE AFTER 3 PM AND CONTINUING
INTO THE NIGHT. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES
WILL ALL BE THREATS. IN ADDITION THERE IS THE POTENTIAL FOR
HEAVY...POSSIBLY FLOODING RAINS. AT THIS TIME THERE REMAINS TOO
MUCH UNCERTAINTY TO PIN POINT AREAS WHICH HAVE THE BEST POTENTIAL
FOR HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 10, 8:56 AM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
856 AM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       ABERCROMBIE             46.45N 96.73W
08/10/2016  M2.10 INCH       RICHLAND           ND   COCORAHS

            24-HOUR TOTAL.

0655 AM     HEAVY RAIN       GWINNER                 46.22N 97.66W
08/10/2016  M3.48 INCH       SARGENT            ND   PUBLIC

            REPORT VIA SOCIAL MEDIA.

0700 AM     HEAVY RAIN       1 NW RICHVILLE          46.52N 95.64W
08/10/2016  M2.13 INCH       OTTER TAIL         MN   COCORAHS

            24-HOUR TOTAL.

0700 AM     HEAVY RAIN       2 WSW DEER CREEK        46.38N 95.36W
08/10/2016  M2.03 INCH       OTTER TAIL         MN   COCORAHS

            24-HOUR TOTAL.

0847 AM     HEAVY RAIN       2 W LISBON              46.44N 97.73W
08/10/2016  M2.16 INCH       RANSOM             ND   MESONET

            NDAWN TOTAL OVER PAST 24 HOURS.

0847 AM     HEAVY RAIN       10 ESE WYNDMERE         46.21N 96.94W
08/10/2016  M2.80 INCH       RICHLAND           ND   MESONET

            NDAWN TOTAL OVER PAST 24 HOURS.

&&

JAM
Local storm report, Aug 10, 9:35 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
935 AM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     TSTM WND DMG     WAHPETON                46.27N 96.61W
08/10/2016                   RICHLAND           ND   LAW ENFORCEMENT

            SEVERAL LARGE BRANCHES DOWN AROUND TOWN.

&&

VGODON
Local storm report, Aug 10, 9:53 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
953 AM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TSTM WND DMG     FERGUS FALLS            46.28N 96.07W
08/10/2016                   OTTER TAIL         MN   LAW ENFORCEMENT

            STRONG WINDS KNOCKED DOWN SEVERAL TREES, ONE FALLING ON
            TOP OF A CAR. SEVERAL ROADS WERE BLOCKED BY TREES AND
            LARGE BRANCHES. POWER OUTAGES ALSO OCCURRED.

&&

VGODON
Local storm report, Aug 10, 11:38 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1138 AM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 AM     TSTM WND GST     2 WSW BRAMPTON          45.98N 97.81W
08/10/2016  M73.00 MPH       SARGENT            ND   MESONET

            MEASURED AT NDAWN STATION

0255 AM     TSTM WND GST     1 SE GWINNER            46.21N 97.64W
08/10/2016  M64.00 MPH       SARGENT            ND   AWOS

            PEAK WIND MEASURED AT THE GWINNER AIRPORT /KGWR/.

0310 AM     TSTM WND DMG     LIDGERWOOD              46.07N 97.15W
08/10/2016                   RICHLAND           ND   TRAINED SPOTTER

            SEVERAL LARGE TREE BRANCHES AND LIMBS BROKEN DOWN AROUND
            TOWN.

0340 AM     TSTM WND DMG     GREAT BEND              46.15N 96.80W
08/10/2016                   RICHLAND           ND   BROADCAST MEDIA

            LARGE TREES BROKEN DOWN OR UPROOTED. FENCING BLOWN DOWN
            AND METAL STANDS TUMBLED AT THE BALLPARK.

0345 AM     TSTM WND GST     7 W WAHPETON            46.27N 96.76W
08/10/2016  M78.90 MPH       RICHLAND           ND   MESONET

            PEAK WIND MEASURED AT THE HIGHWAY 13 RWIS STATION.

0350 AM     TSTM WND DMG     WAHPETON                46.27N 96.61W
08/10/2016                   RICHLAND           ND   LAW ENFORCEMENT

            SEVERAL LARGE BRANCHES DOWN AROUND TOWN.

0355 AM     TSTM WND GST     2 S WAHPETON            46.24N 96.61W
08/10/2016  M55.00 MPH       RICHLAND           ND   AWOS

            PEAK WIND MEASURED AT THE WAHPETON AIRPORT /KBWP/.

0404 AM     TSTM WND GST     2 W TENNEY              46.04N 96.50W
08/10/2016  M58.00 MPH       WILKIN             MN   MESONET

            PEAK WIND MEASURED AT THE TENNEY RWIS... NEAR HIGHWAY 75.

0415 AM     TSTM WND DMG     2 N WENDELL             46.06N 96.10W
08/10/2016                   GRANT              MN   TRAINED SPOTTER

            NUMEROUS LARGE 4 TO 8 INCH TREE BRANCHES AMD LIMBS BROKEN
            DOWN IN SHELTER BELTS AND FARMSTEADS ACROSS NORTHERN
            LAWRENCE AND STONY BROOK TOWNSHIPS.

0435 AM     TSTM WND DMG     FERGUS FALLS            46.28N 96.07W
08/10/2016                   OTTER TAIL         MN   LAW ENFORCEMENT

            STRONG WINDS KNOCKED DOWN SEVERAL TREES, ONE FALLING ON
            TOP OF A CAR. SEVERAL ROADS WERE BLOCKED BY TREES AND
            LARGE BRANCHES. POWER OUTAGES ALSO OCCURRED.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:00 AM CDTSpecial Weather StatementFGFRansom60 min
Aug 10, 2:11 AM CDTSevere Thunderstorm WarningFGFRichland, Sargent64 min
Aug 10, 3:09 AM CDTSevere Thunderstorm WarningFGFRansom, Richland66 min
Aug 10, 4:29 AM CDTAreal Flood AdvisoryFGFRansom, Richland, Sargent6 hr
Aug 10, 11:49 AM CDTFlash Flood WatchFGFBarnes, Cass, Ransom, Richland, Sargent, Steele and 1 more16 hr
Aug 10, 12:47 PM CDTSevere Thunderstorm WarningFGFRansom, Richland58 min
Aug 10, 1:23 PM CDTSevere Thunderstorm WarningFGFRichland67 min
Aug 10, 1:24 PM CDTFlash Flood WarningFGFRansom, Richland, Sargent6 hr
Aug 10, 2:31 PM CDTAreal Flood AdvisoryFGFRichland4 hr
Aug 10, 5:10 PM CDTAreal Flood AdvisoryFGFBarnes, Cass5 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.